Quantcast

Severe cholestasis due to adalimumab in a Crohn's disease patient.

Research paper by Edward E Kim, Brian B Bressler, David F DF Schaeffer, Eric M EM Yoshida

Indexed on: 02 Nov '13Published on: 02 Nov '13Published in: World journal of hepatology



Abstract

Elevation of liver biochemistry has been reported with anti-tumor necrosis factor agents, but overt liver failure rarely reported. Autoimmune hepatitis has been more commonly reported with infliximab than adalimumab (ADA). Our case, however, describes the first reported case of ADA-associated severe cholestatic injury. A 39-year-old female with Crohn's disease developed severe jaundice after initiation of ADA. All serologic tests and imaging studies were normal. Liver biopsy showed prominent pericentral canalicular cholestasis, without features of steatosis or sclerosing cholangitis, consistent with drug-induced cholestasis. The serum total bilirubin peaked at 280 μmol/L, and improvement was seen after 5 wk with eventual normalization of liver enzymes at 10 wk. Our case describes the first reported case of ADA-associated severe cholestatic liver disease and the first histopathologic examination of this adverse drug effect. Clinicians need to be aware of this potential drug-induced liver injury when prescribing this commonly used biologic medication.